Alert archive / West Virginia / Flash Flood Watches in 2013
Flash Flood Watch 13, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Aug 10, 2013, 3:06 AM EDT for Boyd County, Carter County, Greenup County, Kentucky; Gallia County, Lawrence County, Ohio; 6 counties in West Virginia. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2013, 3:06 AM EDT (07:06 UTC)
- Expired
- Aug 10, 2013, 8:33 AM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Gallia County, OH, Lawrence County, OH, Cabell County, WV, Jackson County, WV, Kanawha County, WV, Mason County, WV, Putnam County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
752 WGUS61 KRLX 100706 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 306 AM EDT SAT AUG 10 2013 KYZ101>103-OHZ086-087-WVZ006>008-014>016-101500- /O.NEW.KRLX.FF.A.0013.130810T0706Z-130810T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-CARTER-BOYD-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV- PUTNAM-KANAWHA-ROANE- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...GALLIPOLIS...IRONTON...SOUTH POINT... HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY... TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON... SAINT ALBANS...SPENCER 306 AM EDT SAT AUG 10 2013 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHEAST OHIO AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...BOYD...CARTER AND GREENUP. IN SOUTHEAST OHIO...GALLIA AND LAWRENCE OH. IN WEST VIRGINIA... CABELL...JACKSON WV...KANAWHA...MASON...PUTNAM AND ROANE. * UNTIL 11 AM EDT THIS MORNING * A WEST TO EAST BAND OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO TRAIN ACROSS THE WATCH AREA EARLY THIS MORNING...THEN DECREASE BY MID MORNING. RAINFALL RATES UP TO 2 INCHES IN AN HOUR ARE POSSIBLE WITH THE HEAVIEST SHOWERS. THIS WOULD BE ENOUGH TO CAUSE FLOODING ISSUES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
981 WGUS61 KRLX 101233 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 833 AM EDT SAT AUG 10 2013 KYZ101>103-OHZ086-087-WVZ006>008-014>016-101345- /O.CAN.KRLX.FF.A.0013.000000T0000Z-130810T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENUP-CARTER-BOYD-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV- PUTNAM-KANAWHA-ROANE- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...GALLIPOLIS...IRONTON...SOUTH POINT... HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY... TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON... SAINT ALBANS...SPENCER 833 AM EDT SAT AUG 10 2013 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... SOUTHEAST OHIO AND WEST VIRGINIA HAS BEEN CANCELLED. RAINFALL HAS DIMINISHED AND MOVED OUT OF THE AREA. $$ LS/50
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Aug 10, 1:21 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 10, 1:21 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 121 AM EDT SAT AUG 10 2013 .SYNOPSIS... MOISTURE AND INSTABILITY PERSISTS INTO THE WEEKEND WITH ROUNDS OF SHOWERS AND THUNDERSTORMS WITH A FRONTAL BOUNDARY. && .NEAR TERM /THROUGH TODAY/... 1015 PM UPDATE... NIXED REMAINDER OF WATCH ACROSS THE N. BAND OF SHRA AHEAD OF FRONT IS WEAKENING AS IT ENTERS THE N MTNS. FRONT PROBABLY WASHES OUT ACROSS THE AREA TONIGHT AND TOMORROW. IMMEDIATE FOCUS FOR PCPN ASIDE FROM SFC FRONT...WITH BE AHEAD OF VORT MAX RACING THRU KY ATTM...MUCH FASTER THAN PREV THOUGHT. CLD TOPS ARE WARMING AS IT APPROACHES AND RADAR TRENDS BEAR THIS OUT WITH OVERALL INTENSITY MUCH WEAKER THAN A FEW HRS AGO. AS SUCH WILL FORGO ANOTHER WATCH ISSUANCE ACROSS THE S ATTM. STILL COULD SEE SOME POCKETS OF MOD RA AS THIS MOVES THRU NEXT SEVERAL HRS...PARTICULARLY ACROSS S PLATEAU...S COAL FIELDS...AND SW VA. HAVE TIMED SOME DETERMISITIC LKLY POPS WITH THIS FEATURE BASED ON RADAR AND HAVE IT IN NE KY SW WV BY 04Z...AND UP KANAWHA VALLEY BY 06Z WITH TAIL OF SHRA LINGERING IN MTNS UNTIL PERHAPS MORNING. THINK THIS HAS A TOUGH TIME W OF OH RVR. PREVIOUS DISCUSSION BELOW... SAME PATTERN DIFFERENT DAY FOR THE NEAR TERM. PRIMARY FORECAST CONCERN CONTINUES TO REVOLVE AROUND THE THREAT OF FLASH FLOODING FOR THE AREA AS S/W TROUGHS CONTINUE TO PUSH ACROSS THE AREA WITH QUASI- STATIONARY FRONT JUST TO THE NORTHWEST. AT 18Z SFC FRONT CURRENTLY LOCATED OVER THE SE OHIO ZONES. A COUPLE OF LINES OF SHOWERS LINING UP WITH THE FRONT ACROSS CENTRAL AND NORTHERN PARTS OF THE AREA. THUS FAR NO THUNDER NOTED WITH THESE LINES BUT WILL KEEP A CHANCE OF THUNDER FOR THE AFTERNOON HOURS AT LEAST. DURING THE EVENING AND OVERNIGHT HOURS THE FRONT WILL CONTINUE TO SLOWLY SAG SOUTHEASTWARD BUT BECOME MORE DIFFUSE WITH A WEAK SFC LOW PROGGED TO RIDE ALONG THE FRONT OVERNIGHT WHICH WILL HOLD THE FRONT UP. STILL...EXPECT CURRENT LINE OF SHOWERS WITH SOME EMBEDDED THUNDER TO CONTINUE PUSHING SOUTHEASTWARD WITH THE NORMAL LULL IN ACTIVITY BTWN 00Z-06Z. AFTER 06Z...THE NEXT VORT MAX APPROACHES THE SOUTHERN ZONES AND WITH ABUNDANT MOISTURE ALSO ARRIVING...WILL RAMP POPS BACK UP AFTER 06Z ACROSS THE SOUTHERN COALFIELDS TOWARDS LIKELY/CAT BY 09Z-12Z SAT. THIS IMPULSE WILL KEEP THE CURRENT FLASH FLOOD WATCH GOING...AGAIN WITH THE HIGHEST THREAT OF FLOODING ACROSS THE SOUTH OVERNIGHT AND EARLY MORNING SAT. VERY FEW CHANGES MADE TO INHERITED MIN TEMPS. SATURDAY...AGAIN FEW OVERALL CHANGES MADE TO INHERITED FORECAST. INHERITED MAX TEMPS IN THE LOW/MID 80S FOR LOWLANDS STILL LOOK GOOD. EXPECT ONE BATCH OF PRECIP TO BE ONGOING ACROSS SOUTHERN COALFIELDS AND SOUTHEAST ZONES BTWN 12Z-15Z AND AS THIS VORT MAX CONTINUES EASTWARD ACTIVITY SHOULD SEE SOME IMPROVEMENT IN OVERALL PRECIP COVERAGE BY 18Z IF NOT A FEW HOURS SOONER...BEFORE THE NEXT VORT MAX ARRIVES SAT EVE IN THE SHORT TERM. MUCH DRIER AIR PUSHES INTO THE NORTH/NORTHWEST ZONES WITH PERHAPS EVEN SOME PARTLY CLOUDY SKIES FOR THAT AREA. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... FRONTAL BOUNDARY SHOULD BE TO THE SOUTH OF THE CWA AT THE START OF THE PERIOD...WITH DRIER WEATHER IN STORE FOR SUNDAY. MODELS ARE BEGINNING TO HINT HOWEVER AT ADDITIONAL UPPER DISTURBANCES TREKKING EAST THROUGH THE AREA SUNDAY...AND AS A RESULT...DID ELECT TO ADD SOME POPS BACK INTO THE FORECAST FOR SUNDAY...MAINLY ACROSS THE SOUTHERN HALF OF THE CWA. OTHERWISE...NO MAJOR CHANGES WERE NEEDED TO THE SHORT TERM FORECAST. && .LONG TERM /MONDAY THROUGH FRIDAY/... MOISTURE AND HUMIDITY WILL BE ON THE INCREASE ONCE AGAIN BY MONDAY...AS A WARM FRONTAL BOUNDARY MOVES NORTH ACROSS THE CWA. PW VALUES WILL ONCE AGAIN RISE TO AROUND 1.7 TO 1.8 INCHES...AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY SHOWERS/STORMS THAT DEVELOP. WILL HAVE TO MONITOR CONDITIONS ONCE AGAIN FOR POTENTIAL LOCALIZED WATER ISSUES. COLD FRONT WILL MOVE THROUGH THE CWA TUESDAY...WITH DRIER AND MUCH COOLER WEATHER IN STORE. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... 06Z SATURDAY THRU 06Z SUNDAY... WEAK FRONT REMAINS ACROSS NORTHERN PORTIONS OF AREA NEAR A 3I2 TO EKN LINE THIS PERIOD. UPPER LEVEL DISTURBANCES AND DEEPER MOISTURE WILL BRING ROUNDS OF SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF THE FRONT...TARGETING 08Z TO 13Z AFFECTING MAINLY HTS TO CRW...AND 17Z TO 23Z TIME PERIODS AFFECTING MAINLY BKW. THRU 13Z...GENERALLY MVFR TO IFR CEILINGS AND VSBY ACROSS THE ENTIRE AREA...WITH A BAND OF SHOWERS AND A FEW STORMS MAINLY ALONG THE I64 CORRIDOR. AFTER 13Z...BECOMING VFR ACROSS THE NORTH BEHIND THE FRONT AFFECTING MAINLY PKB TO CKB TO EKN. SOUTH OF THE FRONT EXPECT GENERALLY MVFR CEILINGS WITH AFTERNOON SHOWERS AND STORMS...AFFECTING HTS AND CRW BUT ESPECIALLY BKW. AFTER 00Z...SHOWERS MAINLY SOUTH AFFECTING BKW...OTHERWISE...MVFR TO IFR FOG AND LOWER CEILINGS REDEVELOPING BY 06Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY... FORECAST CONFIDENCE: LOW TO MEDIUM. ALTERNATE SCENARIOS: EXTENT OF FG VS STRATUS MAY VARY OVERNIGHT. DISSIPATION AND REDEVELOPMENT OF CONVECTION COULD VARY DEPENDING ON EXACT TRACK OF UPPER DISTURBANCES. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 08/10/13 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY H H H M M M M H H M M M HTS CONSISTENCY M L L L L L M M M M M H BKW CONSISTENCY M H H M M M H M H H H H EKN CONSISTENCY M L L H H H L H H H H H PKB CONSISTENCY M L L L L L L M H H H H CKB CONSISTENCY H L L L L L M M H H H H AFTER 06Z SUNDAY... IFR POSSIBLE IN ROUNDS OF CONVECTION INTO SATURDAY NIGHT. IN HUMID AIR IFR CEILINGS COULD EVEN DEVELOP OUTSIDE THE CONVECTION...ESPECIALLY AT NIGHT AND INTO THE MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...50/SL NEAR TERM...50/30 SHORT TERM...SL LONG TERM...SL AVIATION...JMV
Hazardous weather outlook, Aug 9, 10:29 PM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1029 PM EDT FRI AUG 9 2013 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-110230- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1029 PM EDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:04 AM EDT | Special Weather Statement | RLX | Putnam | 56 min |
| Aug 10, 6:25 AM EDT | Special Weather Statement | RLX | Kanawha | 65 min |
| Aug 10, 6:27 AM EDT | Special Weather Statement | RLX | Pocahontas | 63 min |
| Aug 10, 7:00 AM EDT | Flash Flood Warning | RLX | Clay, Kanawha | 3 hr |
| Aug 10, 7:04 AM EDT | Special Weather Statement | RLX | Boone, Lincoln | 56 min |
Nearby
Flash Flood Watches in West Virginia, 2013Flash Flood Watches in Kentucky, 2013Flash Flood Watches in Ohio, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.